Hi, I took Depakote for 18 months, I am very sensitive to all of these meds and found that even on 750mg (recommended min dose is 1000mg) I felt like a zombie. Yes it does even out your moods but with me i became a constant flat! I lost my sense of humour, my sense of fun, all feeling really. I also gained a lot of weight.
HOWEVER, this is just my experience, I know that this med has worked wonders for others, different meds are different for different people (we are all different physiologically) so I would say give it a go, if you don't try it you won't know. For me I desperately didn't want Lithium which is why i tried it.
I took Depakote for about 9 months last year. Mentally Depakote worked for me along with wellbutrin, for the first time in 14 years I felt like me again. I had a medication that kept me from being depressed and also one that kept me from swinging. I was upbeat motivated and on task. There was a down side though, I lost tons of hair and had regrowth fuzz. I also gained 35 pounds, 25 of which was in the first 3 months. Since diabetes runs in my family and I had extremely hard time controlling my intake on depakote I decided to try another.
I hope you have a better experience
I had the same problems as alley1 above -- extreme weight gain (30 lbs. in 2 months), thinning hair, extreme fatigue. Doc stopped the depakote/seroquel combo and now I'm on Lamictal and Wellbutrin. Weight is coming off, hair is coming back, and I have my energy back.
Everyone reacts differently to the meds. You might have a better experience with it, and if not, ask your doctor to switch to something else until you find the right combination that works best for you.
I was on depakote for a while I hated it I was zombied out and I told my head doc I had to get something else because I coudnt afford to be like that especially with my job as a jet engine mechanic.
depakeote can destroy your thryoid so be sure you have your thryoid checked on a regualr basis. If you go hypothryoid all the head meds in the world wont do anything for you with the depression and the mania till you get on synthroid or levothryoixine.
If the depakote works for you that is good but please be aware of what it can do.
I am so relieved to see that other people have had the same experience with Depakote as me....gained 35 lbs within 3 months (and I've always been thin). After 18 months on Depakote, I also realized that I was feeling like a zombie and drained all the time. I also take Wellbutrin, which works very well for me (had a horrible medical reaction to Cymbalta!!...made my heart race and pound out of chest). Anyway, Depakote has the nickname "Depabloat". It was defeating the purpose psychologically for me, because the weight gain was making me depressed. No matter what I did, the weight wasn't coming off...and I was a size 6 before taking it. After going off Depakote, I lost 10 lbs in the first month and no longer feel like I'm dragging thru the day. I wake up much earlier and totally refreshed. I have energy now. To me, the benefits of Depakote are not worth the side effects. There are so many other wonderful drugs out there now that might work better. I also go to another chat room that is "live discussion" and I hear lots of negative comments on Depakote there as well. Oh well...we just have to keep on working to find the right meds for our own bodies. I was told from the outset of my diagnosis and treatment that (by the psychiatrist) that it sometimes takes a couple of years to find just the right meds. Wellbutrin is great for me...I had tried Lexapro, Cymbalta and others. Finally, I have the perfect med in that regard.
I was on Depakote for about 2 years and it didn't seem to do anything for me, except cause me to gain about 40 pounds. I'm now on lamictal and it works much better for me, without any weight gain. Actually I lost the weight from the Depakote plus a few more pounds and I'm almost normal(weight wise). I've tried various medication cocktails for years and my present combination of lamital and remeron seem to do the trick. I also supplement with Vitamins A,C,D and Omega 3 and 6.
I stopped taking Depakote last week, and am now concerned about what my doctor might say. I feel like I'm returning to normal, after 6 months of lethargy following a severe manic episode. Prior to this, I was treated for ADHD by separate specialists, and this worked really well, until the manic symptoms started coming back (first episode was back in 97). I am concerned to read about the potential withdrawal side effects, but weaned myself off over a week, then went on holiday (vacation), and felt fine. I felt slightly low this morning, but I'd expect to feel this after a week in the sun. I want to go back and get proper advice, but now I'm off these meds, I really don't want to go back on them again, as I can fully relate to the comments about the negatives outweighing the positives.
depakote is the devil! just kidding. it can have good effects, like it stabilizes you, but i def gained about 50 lbs in one year on it. so that's why i hate it. im off it now, and struggling to lose the weight, so i wish you better luck with it.
im on depakote quetiapine and sertraline im suspected bipolar iv been on depakote just two weeks i have noticed a difference already but lm not sure if iim goin a bit high as im sleeping. Less this week also wanting to spend money also planning things im not sure if this is me feeling better
I have had bi-polar illness for 20 years. I have suffered so many manic episodes that needed hospitalization. Three years ago following a severe episode lasting 10 mths. My psychiatrist put me on Depakote 750 MG daily .
As I am sure you know with psychiatric drugs, they take time to kick in and you have to get the correct combination. The Depakote began helping me within several weeks. Since then I must take it regulary at the same time of day. This drug has saved my life by putting my mood swings in balance. Actually, I have had several incidents which I believe would have caused a severe manic episode; but I made it through the situations. The only drawback is that it is a weight-gaining drug. If you check the list of weight-gaining drugs Depakote is listed 2nd. I would personally ask you to consider trying this drug; it just may give you the relief and confidence you probably need.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.